Alert archive / South Carolina / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 39, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 6, 1999, 4:44 PM EDT for Dillon County, Marlboro County, South Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1999, 4:44 PM EDT (20:44 UTC)
- Expired
- May 6, 1999, 5:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Dillon County, SC, Marlboro County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:05 PM EDT | Thunderstorm Wind 60 | Dillon, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999
WUUS1 KILM 062045 RRA
SVRILM
SCC033-069-062130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
444 PM EDT THU MAY 6 1999
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 530 PM EDT
* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORMS 8 MILES SOUTHWEST OF BROWNSVILLE...OR ABOUT 10
MILES NORTHEAST OF FLORENCE...MOVING EAST AT 60 MPH.
* THE SEVERE THUNDERSTORMS WILL BE IN THE VICINITY OF...
BROWNSVILLE AT 450 PM EDT
BINGHAM AT 455 PM EDT
DILLON AT 500 PM EDT
SOUTH OF THE BORDER AT 505 PM EDT
DAMAGING WINDS IN EXCESS OF 58 MPH AND POSSIBLE HAIL ARE EXPECTED
FROM THESE STORMS. SEEK SHELTER IN A STURDY SHELTER STRUCTURE UNTIL
THE STORMS HAVE PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
$$
LAT...LON 3453 7985 3448 7974 3433 7966 3430 7947
3431 7909 3462 7945 3478 7966 3481 7993What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:38 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 6, 2:38 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 238 PM EDT THU MAY 6 1999 SUMMER LIKE PATTERN TO CONT ACROSS THE SE U.S. THIS PERIOD. HIGH OVE THE ATLANTIC IS PROGGED TO REMAIN STRONG AND RETROGRADE TOWARD THE COAST SLIGHTLY. SW FLOW ALOFT WILL CONTAIN SEVERAL WEAK S/WVS AND TIMING OF THESE AND THE ASSOCIATED RAIN WILL BE DIFFICULT AT BEST. STILL NO GOOD SFC BOUNDARIES IN THE AREA SO AND WITH ONLY WEAK UPPER AIR SUPPORT THINK THE CONVECTION WILL REMAIN SCATTERED AND WILL MAINTAIN ONLY CHANCE POPS THROUGH THE PERIOD. TEMPERATURES TO REMAIN WARM THROUGH THE PERIOD WITH MAINLY MID TO UPPER 60S AT NIGHT AND MID 80S DURING THE DAY. CWF: S TO SW FLOW TO CONT ON THE BACK SIDE OF THE HI INTO SAT. GRADIENT DOESN/T CHANGE MUCH SO SPEEDS SHOULD REMAIN IN THE 15 TO 20 KT RANGE. PRELIM CCF ILM 067/084 065/084 059 343 FLO 065/084 063/086 059 453 .ILM...NONE. IRELAND
In the hours before
Special weather statement, May 6, 12:00 PM EDT, 4 hours 44 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-071015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1200 PM EDT THU MAY 6 1999 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY FRIDAY. HAZARDOUS WEATHER... THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS CENTRAL SOUTH CAROLINA. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 5 PM AND INCLUDES MARLBORO AND DARLINGTON COUNTIES. ANY SEVERE THUNDERSTORM ACTIVITY WHICH DEVELOPS THIS AFTERNOON ACROSS CENTRAL SOUTH CAROLINA MAY AFFECT NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THIS EVENING. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SYNOPSIS...WARM...MOIST AND UNSTABLE AIR CONTINUES TO BUILD INTO THE REGION THIS AFTERNOON FROM THE GULF OF MEXICO. ADDITIONAL AFTERNOON HEATING WILL ADD TO THE UNSTABLE CONDITIONS AND SEVERE WEATHER POTENTIAL. CRM
Special weather statement, May 6, 2:11 PM EDT, 2 hours 33 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-070000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 211 PM EDT THU MAY 6 1999 ... A FEW SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH CAROLINA... A MOIST...AND UNSTABLE AIRMASS NOW COVERS EASTERN NORTH CAROLINA THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE HEAT OF THE DAY...AND THERE IS A SLIGHT RISK...ONE OR TWO OF THESE COULD BECOME SEVERE. THE AREA WHICH HAS THE BEST CHANCE FOR SEVERE WEATHER...WILL EXTEND SOUTH OF A GOLDSBORO...TO HATTERAS LINE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE WINDS IN EXCESS OF 58 MPH...AND HAILSTONES GREATER THAN 3/4 INCH IN DIAMETER. COMMUNITIES WITHIN THIS SLIGHT RISK AREA INCLUDE KINSTON...NEW BERN ...JACKSONVILLE...MOREHEAD CITY...AND ORIENTAL. RESIDENTS OF EASTERN NORTH CAROLINA...SHOULD BE PREPARED TO TAKE ACTION IF THREATENING WEATHER APPROACHES. MONITOR LOCAL MEDIA OR NOAA WEATHER RADIO FOR THE LATEST CONDITIONS...AND POSSIBLE WARNINGS. JME
Local storm report, May 6, 4:04 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
404 PM EDT THU MAY 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM DARLINGTON SC .75 INCH HAIL
05/06/99 DARLINGTON 3NW OF DARLINGTONLocal storm report, May 6, 4:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
444 PM EDT THU MAY 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM HARTSVILLE SC WIND DAMAGE
05/06/99 DARLINGTON NUMEROUS TREES BLOWN DOWN.The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:58 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 47 min |
| May 6, 3:39 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence, Marlboro | 36 min |
| May 6, 3:39 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 36 min |
| May 6, 4:16 PM EDT | Tornado Warning | ILM | Darlington | 44 min |
| May 6, 4:28 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 47 min |
| May 6, 4:30 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 30 min |
| May 6, 5:00 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 30 min |
| May 6, 5:11 PM EDT | Tornado Warning | ILM | Florence, Marion | 34 min |
| May 6, 5:27 PM EDT | Severe Thunderstorm Warning | ILM | Horry, Marion | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.